Alert archive / Vermont / Special Weather Statements in 2021

Special Weather Statement, NWS Burlington, VT

June 30, 2021Windsor County, Vermont

NWS Burlington, VT issued this special weather statement at Jun 30, 2021, 2:56 PM EDT for Windsor County, Vermont. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 2:56 PM EDT (18:56 UTC)
Expired
Jun 30, 2021, 3:45 PM EDT
In force
49 min
Issued by
NWS Burlington, VT

County Windsor County, VT

The radar

The Burlington radar (KCXX), 138 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

960 
WWUS81 KBTV 301856
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
256 PM EDT Wed Jun 30 2021

VTZ011-012-019-301945-
Eastern Rutland-Western Rutland-Windsor-
256 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUTLAND AND
SOUTHWESTERN WINDSOR COUNTIES...

At 256 PM EDT, a strong thunderstorm was located near Mount Tabor,
moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Chester, Cavendish, Ludlow Village, Perkinsville Village,
Wallingford, Mt. Holly, Mt. Tabor, Mount Holly, Ludlow, Andover,
Mount Tabor, Weston, Tinmouth, Shrewsbury, Baltimore, Springfield,
Weathersfield, Reading, West Windsor and Plymouth.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4325 7282 4330 7282 4330 7297 4329 7299
      4330 7298 4331 7301 4345 7306 4354 7289
      4346 7239 4338 7242 4336 7241 4336 7239
      4333 7241 4331 7240 4327 7241 4325 7244
      4323 7243 4324 7255 4322 7269
TIME...MOT...LOC 1856Z 255DEG 31KT 4339 7291 

$$

Kutikoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Jun 30, 1:37 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 30, 1:37 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
137 PM EDT Wed Jun 30 2021

.SYNOPSIS...
One more warm and humid day across the North Country today,
before a surface front drops through the region resulting in
slightly cooler temperatures for the middle to end of the week.
Scattered showers and thunderstorms are likely with this front
Wednesday, with greater areal coverage and the possibility of
some stronger storms. Unsettled and cooler conditions are
expected for the end of the week into the weekend with several
more chances for precipitation.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 135 PM EDT Wednesday...Severe Thunderstorm Watch 327 in
effect until 7 PM this evening. Convection continues to become
more robust this afternoon with a couple of severe storm so far
across central zones. Southern areas will get into it soon and
expect additional warnings through the afternoon.

Previous Discussion from 410 AM...An active day will unfold
with the chance for strong to locally severe storms possible
this afternoon, mainly across Essex County, New York and into
south- central Vermont southwards. Strong winds, hail, heavy
downpours, and frequent lightnings will be the main threat with
these storms.

On the weather map, an upper high is centered near Virginia with an
upper trough sinking southwards across Canada. This is funneling
moisture from the Gulf of Mexico across our region with a ring of
fire around the ridge. Outside of the Northeast Kingdom, our
nocturnal convection has largely waned, but given such a moist air
mass with some elevated instability, it will not take much to
trigger some convection this morning.

Late in the morning into the early afternoon, we should see more
convection churning as a prefrontal trough slides into the forecast
area. With about 35 to 45 knots of effective bulk shear present, we
could see some signs of organization. However, the better
instability is expected to remain south of the better shear, and
better synoptic forcing will likely be south as the upper jet streak
sets atop us by mid-afternoon. Indeed, the highest omega values lie
across southern Vermont down across central New York and western
Massachusetts. Nevertheless, enough ingredients should be present
that we do see stronger storms arcing across south-central Vermont.
With freezing levels up to around 15000 ft above ground level, it
will may be difficult for large hail to fall, but this speaks
to the warm rain processes today. Locally torrential rain will
certainly be possible with any storms, and south-central
Vermont has already been favored for convection over the last
two days. After 4 to 5 PM, the prefrontal trough will start
shifting out of the area, and we should see a lull in activity.
However, the front itself will cut across after 5 PM. With at
least some partial recovery behind the trough, scattered showers
and a few thunderstorms will again be possible later in the day
and perhaps even a bit after midnight.

Warm today, with mid 70s to lower 80s across Upstate New York, mid
80s across the Champlain Valley into eastern Vermont, and lingering
upper 80s to lower 90s in the lower Connecticut River Valley. Across
Windsor County, we may still see heat indices climb up to 94 to 95
in the lower valleys, like Springfield. Overnight, temperatures will
still likely be warm as cold air advection will only just be getting
started. Lows should remain in the 60s.

On Thursday, a well-advertised digging upper low will be on its way
southwards. Thus, while the front will have crossed the region, flow
aloft remains out of the southwest. With just enough heating,
cooling aloft, and with moisture overrunning the frontal
boundary, there could be an isolated shower or two, mainly
across the Adirondacks and into south-central Vermont. With
cold advection now well underway on Thursday, forecast highs
will be in the 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 422 AM EDT Wednesday...Models in pretty good agreement that a
developing upper level low will drop south and east through the
eastern Great Lakes Thu night then into northern PA/southern tier of
NY by Friday. This looks like it will induce weak cyclogenesis along
the front somewhere along the front vicinity NYC or along the
southern New England coast by Friday. This will increase the chances
of precipitation from south to north Thursday night into Friday
morning. While some of the precipitation early Friday looks like it
may be stratiform, cooling aloft (-15C at 500mb) and some elevated
instability on Friday especially from the Green mountains westward
could be enough to give the precipitation more of a convective
shower nature. There will be considerable cloud cover with the
coolest temps in the 60s on Friday from the Green Mountains eastward
with light east to southeast maritime low level flow while west of
the Greens into northern NY should be a little warmer with
readings reaching the upper 60s to lower 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 422 AM EDT Wednesday...The upper low moves slowly northeastward
across New England Friday night into the Canadian maritime Saturday
and Sunday with the ECMWF fastest and GFS/CMC slower. This will
keep a threat of showers going Friday night into Sunday with the
highest chances each day in the afternoon/early evening hours but it
won't rain all the time. Temperatures will moderate through this
time period from the lower to mid 70s on Saturday and back near
normal 75 to 80 on Sunday with more sunshine in the forecast. The
upper low moves away by Monday into Tuesday we should warm further
into the 80s, perhaps around 90 as ridging moves back into the
region. Backward trajectories by Tuesday suggest the source of our
airmass could be from the Pacific northwest where all time record
heat is currently occurring. Of course it will be modified by the
time it reaches here as it treks across Canada and the midwest.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...Main aviation concern for the period will
be scattered thunderstorms this afternoon, some containing
damaging winds, frequent lightning and torrential rainfall.
Mainly included VCTS in the forecast for now and will handle
TSRA threat on AMD basis. Any of these storms will produce brief
gusty winds and IFR vsby. After midnight, MVFR ceilings develop
across northern terminals through the night, lifting to VFR
after 12Z.

Outlook...

Thursday Night: VFR. Chance SHRA, Slight chance TSRA.
Friday: Mainly MVFR, with areas VFR possible. Chance SHRA, Slight
chance TSRA.
Friday Night: Mainly MVFR, with areas VFR possible. Chance SHRA,
Slight chance TSRA.
Saturday: Mainly VFR, with areas MVFR possible. Chance SHRA,
Slight chance TSRA.
Saturday Night: VFR. Slight chance SHRA.
Independence Day: Mainly VFR, with local MVFR possible. Chance
SHRA, Slight chance TSRA.
Sunday Night: VFR. Chance SHRA.
Monday: VFR. Chance SHRA, Slight chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Haynes
NEAR TERM...Haynes/Lahiff
SHORT TERM...Sisson
LONG TERM...Sisson
AVIATION...Lahiff
Hazardous weather outlook, Jun 30, 3:37 AM EDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
337 AM EDT Wed Jun 30 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-010745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
337 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will be possible throughout the
day. During the afternoon, a few strong to severe thunderstorms will
be possible, mainly across portions of Essex County, NY east into
central and southern Vermont. These storms will be capable of strong
winds, hail, heavy downpours, and frequent lightning. This activity
is expected to slide south early this evening. Additional showers and
storms will be possible late this evening associated with a cold
front, but activity is not expected to be strong at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 12:13 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Burlington VT
1213 PM EDT Wed Jun 30 2021

NYZ034-301715-
Western Essex-
1213 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESSEX COUNTY...

At 1212 PM EDT, a strong thunderstorm was located near Blue Mountain
Lake, moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Minerva, Newcomb, Schroon Lake, North Hudson, Olmstedville,
Severance, South Schroon, Schroon Falls, Steep Bay and Vanderwhacker
Mountain.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4378 7405 4380 7405 4381 7408 4381 7412
      4383 7415 4382 7419 4381 7421 4392 7434
      4397 7426 4399 7426 4397 7370 4378 7370
      4374 7406
TIME...MOT...LOC 1612Z 275DEG 32KT 4391 7441

Kutikoff
Special weather statement, Jun 30, 12:44 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Burlington VT
1244 PM EDT Wed Jun 30 2021

NYZ028-035-VTZ005-006-008-017-301730-
Eastern Clinton-Eastern Essex-Eastern Chittenden-Western
Chittenden-Washington-Lamoille-
1244 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...SOUTHWESTERN LAMOILLE...CENTRAL CHITTENDEN AND
NORTHWESTERN WASHINGTON COUNTIES...

At 1243 PM EDT, a strong thunderstorm was located near Willsboro,
moving east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Winooski, Essex Junction Village, Williston, Bolton,
Richmond, Jericho, St. George, Jericho Village, Keeseville,
Shelburne, Essex, Duxbury, Waterbury, Hinesburg, Underhill and Stowe.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4439 7353 4451 7351 4451 7277 4432 7278
TIME...MOT...LOC 1643Z 271DEG 38KT 4442 7340

Kutikoff
Special weather statement, Jun 30, 1:45 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
145 PM EDT Wed Jun 30 2021

VTZ007-008-010-012-301845-
Caledonia-Windsor-Washington-Orange-
145 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CALEDONIA...
ORANGE...NORTH CENTRAL WINDSOR AND SOUTH CENTRAL WASHINGTON
COUNTIES...

At 145 PM EDT, a strong thunderstorm was located over Brookfield,
moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bradford, Orange, Chelsea, Corinth, Randolph, Topsham, West Fairlee,
Tunbridge, Vershire, Corinth Corners, Topsham Four Corners,
Washington, Wells River Village, Ryegate, Newbury, Newbury Village,
Williamstown, Brookfield, Groton Village and Fairlee.

LAT...LON 4407 7205 4404 7208 4402 7208 4399 7212
      4397 7211 4397 7210 4395 7211 4386 7263
      4409 7271 4424 7205 4419 7207 4413 7203
      4411 7206 4410 7205 4410 7203 4409 7205
      4408 7203
TIME...MOT...LOC 1745Z 256DEG 28KT 4401 7257

Banacos
Local storm report, Jun 30, 2:05 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
205 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     2 WNW SCHROON LAKE      43.84N  73.76W
06/30/2021                   ESSEX              NY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ON FOWLER AVE

0132 PM     TSTM WND DMG     1 NW TICONDEROGA        43.85N  73.44W
06/30/2021                   ESSEX              NY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN JUST NORTH OF THE VILLAGE ON
            ROUTE 9

&&

EVENT NUMBER BTV2101034
EVENT NUMBER BTV2101035

LAHIFF
Special weather statement, Jun 30, 2:17 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Burlington VT
217 PM EDT Wed Jun 30 2021

VTZ004-007-008-010-301915-
Essex-Caledonia-Washington-Orange-
217 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CALEDONIA...
NORTHEASTERN ORANGE...SOUTHERN ESSEX AND NORTHEASTERN WASHINGTON
COUNTIES...

At 216 PM EDT, a strong thunderstorm was located over Marshfield,
moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Barre, St. Johnsbury, Calais, Waterford, Plainfield, Marshfield
Village, Groton, Marshfield, Cabot Village, Lower Waterford, Barre
Town, Wells River Village, Ryegate, Cabot, Barnet, Groton Village,
Ricker State Park, Peacham, Barre City and East Montpelier.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4438 7181 4435 7181 4434 7185 4435 7191
      4434 7193 4434 7198 4432 7201 4432 7203
      4430 7204 4428 7207 4424 7205 4419 7207
      4415 7204 4418 7251 4443 7248 4440 7180
      4439 7180
TIME...MOT...LOC 1816Z 275DEG 30KT 4431 7235

Banacos
Special weather statement, Jun 30, 2:56 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
256 PM EDT Wed Jun 30 2021

VTZ011-012-019-301945-
Eastern Rutland-Western Rutland-Windsor-
256 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUTLAND AND
SOUTHWESTERN WINDSOR COUNTIES...

At 256 PM EDT, a strong thunderstorm was located near Mount Tabor,
moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Chester, Cavendish, Ludlow Village, Perkinsville Village,
Wallingford, Mt. Holly, Mt. Tabor, Mount Holly, Ludlow, Andover,
Mount Tabor, Weston, Tinmouth, Shrewsbury, Baltimore, Springfield,
Weathersfield, Reading, West Windsor and Plymouth.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4325 7282 4330 7282 4330 7297 4329 7299
      4330 7298 4331 7301 4345 7306 4354 7289
      4346 7239 4338 7242 4336 7241 4336 7239
      4333 7241 4331 7240 4327 7241 4325 7244
      4323 7243 4324 7255 4322 7269
TIME...MOT...LOC 1856Z 255DEG 31KT 4339 7291

Kutikoff

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:44 PM EDTSpecial Weather StatementBTVChittenden46 min
Jun 30, 12:46 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland59 min
Jun 30, 1:15 PM EDTSevere Thunderstorm WarningBTVChittenden, Lamoille, Washington60 min
Jun 30, 1:37 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland, Windsor53 min
Jun 30, 1:45 PM EDTSpecial Weather StatementBTVOrange60 min
Jun 30, 2:17 PM EDTSpecial Weather StatementBTVCaledonia58 min
Jun 30, 2:24 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland, Windsor66 min
Jun 30, 7:28 PM EDTSpecial Weather StatementBTVCaledonia, Essex, Lamoille, Orleans62 min
Jun 30, 12:13 PM EDTSpecial Weather StatementBTVEssex62 min
Jun 30, 4:50 PM EDTSpecial Weather StatementBTVSt. Lawrence55 min

Nearby

Special Weather Statements in Vermont, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.